EconPapers    
Economics at your fingertips  
 

Sustainability of participation in collective pension schemes: An option pricing approach

Damiaan H.J. Chen, Roel Beetsma, Dirk Broeders and Antoon Pelsser ()

Insurance: Mathematics and Economics, 2017, vol. 74, issue C, 182-196

Abstract: This paper contributes to the discussion about mandatory participation in collective funded pension schemes. It explores under what circumstances individual participants exercise the option to exit such a scheme if participation is voluntary. We begin by showing how the willingness to participate increases if the period over which the option is valid becomes longer. Then, we demonstrate how the pension fund’s set of policy instruments can be deployed to minimize the likelihood that any cohort exits the pension scheme. The instruments consist of contribution and indexation policies. Recovery of the funding ratio, i.e. the ratio of assets over liabilities, to its regulatory target level may be based on uniform contributions or age-dependent contributions. Specifically, while the value of the exit option deters younger workers from exiting the pension fund, a uniform contribution policy encourages older workers to stay in the pension scheme.

Keywords: Defined-benefit; Collective defined-contribution and hybrid pension funds; Participation decision; Contribution; Option; Least Squares Monte Carlo method; Explicit finite difference method; Sustainability (search for similar items in EconPapers)
JEL-codes: C61 G23 J32 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S016766871530202X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:74:y:2017:i:c:p:182-196

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-12-05
Handle: RePEc:eee:insuma:v:74:y:2017:i:c:p:182-196